From the use of anti-depressants to cryotherapy, researchers continue to explore potential ways to mitigate the side effects that are associated with breast cancer therapy.
Breast cancer treatments are often linked to an array of potential side effects — some of which could be considered debilitating — but researchers are continuing to study new strategies to mitigate these toxicities.
Prior research has demonstrated that gabapentin, which is used to treat seizures and nerve pain, and Zyprexa (olanzapine), an anti-psychotic drug, may be beneficial in managing aches and pains as well as hot flashes that could result from breast cancer treatment.
However, current research aims to assess some newer and unconventional treatment methods to reduce the effects of chemotherapy-induced neutropenia and vaginal dryness.
Dr. Charles L. Loprinzi, a consultant in the Division of Medical Oncology in the Department of Oncology at Mayo Clinic in Rochester, Minnesota, has conducted more than 100 clinical trials assessing ways to control symptoms in patients with cancer.
“Symptom-control research is ... aimed at trying to prevent, treat and better understand symptoms caused by cancer and cancer treatment,” Loprinzi said in an interview with CURE®’s sister publication, OncologyLive®. “Patients with breast cancer can (experience side effects) from the treatments that we give them or from the disease itself.”
For example, patients with breast cancer frequently receive chemotherapy, which can lead to chronic nausea, vomiting and neuropathy (numbness and tingling). Moreover, patients who receive endocrine therapy may experience hot flashes and aches and pains, and those who undergo surgery or radiation affecting the lymph nodes may develop lymphedema (a build-up of fluid in soft body tissues).
The decision to stop treatment as a result of side effects can be controversial, and research regarding best practices is in its infancy, according to Loprinzi.
However, developing strategies that don’t include the use of estrogen to manage chemotherapy-induced hot flashes in patients with breast cancer is a topic that Loprinzi can speak to, having been involved in approximately 30 clinical trials on the subject throughout his career and now serving as the principal investigator of an ongoing phase 3 trial. The study is evaluating lower doses of oxybutynin in patients who are not candidates for or not interested in hormone replacement therapy, with the goal of determining whether the lower dose results in fewer side effects than higher doses.
Ahead of his presentation at the 39th Annual Miami Breast Cancer Conference, Loprinzi shared some of the most common treatment-related toxicities in breast cancer and provided insight into various current and investigational approaches available to patients.
Question: What are some common side effects in the breast cancer setting, and how are they typically managed?
Answer: Hot flashes are sometimes caused by the treatments we give to patients with breast cancer. Sometimes that is because we deny them use of estrogen because we’re afraid of what estrogen might do in relation to (the) breast cancer. Because of that, looking at ways of inhibiting and treating hot flashes in patients without using estrogen has been a big topic (of discussion) over the past 15 to 20 years. We found a number of nonhormonal agents (as treatment options), such as antidepressants and other (gabapentinoids), oxybutynin and progesterone-type hormones.
Another common problem for patients with breast cancer, which can be a long-standing problem, are (side effects) from aromatase inhibitor (AI) medications. (These) medications can cause some aches and pains that are going to be prominent, and they can lead to a lot of patients wanting to, or actually stopping, the medications. (However, data from) randomized placebo-controlled trials (have shown) that acupuncture can be helpful. There’s also some evidence that exercise and (Cymbalta; duloxetine, a drug commonly used for anxiety and depression) may be helpful.
The other way to think about dealing with these (side effects) is (switching) to a different medication (besides) the AIs, (such as) tamoxifen, which does not have this problem. (Clinicians need to) decide what the benefit is that (they’re) trying to get from this medication and whether is it worth going forward with the treatment if the patient is experiencing a lot of (side effects).
What can be done for some of the common side effects of chemotherapy?
Chemotherapy-induced neuropathy (is common). A lot of the chemotherapy drugs can cause numbness, tingling and pain, which can be problematic as patients are taking these medications and can limit how much the patients can take. (Unfortunately,) when you stop the medications, the effects can persist for months or years after and can cause patients to have more falls (and) hurt themselves and inhibit their quality of life for a long period. We want to give the chemotherapy the best chance to beat the cancer, but sometimes that judgment needs to be made if the help it provides (the patient) is outweighed by the toxicity caused by the treatment. Sometimes stopping therapy earlier might be the right answer, although it’s something that we don’t necessarily want to do.
To date, we don’t have anything that has been shown to be helpful in preventing this problem, other than not giving or lowering the dose of the chemotherapy. Having said that, one promising area is using cryotherapy as patients are getting chemotherapy. We know that when we put ice caps on patients’ scalps, it decreases blood flow (and) decreases metabolism, and patients could (experience) less hair loss when we go that route. (The same sort of thought process may also be true) for the hands or the feet. We don’t have proof of benefit yet, but there is a large effort toward doing a clinical trial, which hopefully will be able to answer this question. Some help (is provided with the addition of) (Cymbalta), which can be helpful for decreasing the effects; it doesn’t work very well, but it is (an option).
Another (top concern of mine) is nausea and vomiting when we give chemotherapy. Over the decades, we’ve had different treatments that are unhelpful for decreasing these. However, over the past few years, (Zyprexa; olanzapine), which is an antipsychotic-type medication, has come around, and we’ve been able to demonstrate that it’s helpful for decreasing nausea and vomiting, and it has (since) become established in (the breast cancer) setting. There is also relatively new information that the drug (Zyprexa) can be helpful in patients with advanced cancers who are not getting chemotherapy or radiation therapy. Oftentimes, these are patients in their last weeks to months of their life, and they can have a lot of trouble with nausea and vomiting from the cancer or the other medications they’re (receiving). There are data that olanzapine in that setting can decrease nausea and vomiting and stimulate appetite.
What research has the potential to improve the future of toxicity management in breast cancer care?
There is a large effort with cryotherapy, and we’re well along in discussions with the (National Cancer Institute [NCI] to start a trial) that will randomize patients who are getting neurotoxic-type chemotherapy (such as) paclitaxel to cryotherapy (versus standard of care). The group that developed the Paxman scalp caps for decreasing alopecia (is working to reduce chemotherapy-induced peripheral neuropathy) using a machine (placed on) the hands and feet. The coldness (from the machine is provided) in a regulated manner like the scalp (technology) and can also cause some compression too.
Data on why the process works (show) it decreases blood flow to that area when there’s a lot of chemotherapy in route, and there are data (showing) if you give some compression there, using tight surgical gloves, which was the easy way to do that, you get a compression that might be helpful.
Vaginal dryness (is another malady) that can create a big problem for patients as they go through menopause. It’s more problematic in patients with breast cancer because some of the treatments we give (such as) AIs decrease estrogen. Estrogen keeps the vagina relatively healthy, and when you decrease estrogen, it can cause vaginal dryness and pain with intercourse. There’s an approach called laser therapy where an instrument is put into the vagina and gives little pulses of laser, which may cause some irritation to the vaginal wall (but can) make the vaginal wall reproduce itself more to become thicker and better along that line. This protocol has NCI approval, and (investigators of the trial) will randomize patients with this condition to get the vaginal laser treatment vs vaginal treatment without a laser. The (objective of the) randomized trial is to help determine whether that’s a helpful approach for patients. It’s been controversial over the years as to whether (laser treatment is) beneficial or can cause more (side effects) than it is worth.
For more news on cancer updates, research and education, don’t forget to subscribe to CURE®’s newsletters here.